Missouri, 2009

Strong Wind in Missouri, March 24, 2009

March 24, 2009 · NWS PAH · 11 events in 11 counties and zones

Low pressure in the Plains produced a strong southerly wind flow. Peak wind gusts were generally near 45 mph across southeast Missouri.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Low pressure in the Plains produced a strong southerly wind flow. Peak wind gusts were generally near 45 mph across southeast Missouri. The peak gusts at the Cape Girardeau and Poplar Bluff airports was 45 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 24, 11:35 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 24, 11:35 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1235 PM CDT TUE MAR 24 2009

.UPDATE...

UPDATED FOR 18Z AVIATION FORECAST DISCUSSION

&&

.DISCUSSION...
APPROACHING COLD FRONT WILL ENHANCE THE PRESSURE GRADIENT
TODAY...WITH MOS SHOWING SUSTAINED WINDS REACHING NR 30 AT TIMES.
FD2 WINDS SUPPORT GUSTS AT LEAST THRU THE 40S. WENT AHEAD AND
JOINED OUR SRN NEIGHBORS AND HOISTED A WIND ADVISORY AREA WIDE FOR
25-35 MPH SUSTAINED AND GUSTS TO NR 50 MPH POSSIBLE. THE WINDS
SHOULD DIMINISH AND SHIFT TO WLYS AS THE FRONT MOVES IN AND ACROSS
THE AREA TONIGHT.

THUNDER SHOULD ACCOMPANY THE FRONT...IN PARTICULAR DURING THE PEAK
HEATING HOURS AS IT MOVES INTO THE WRN COUNTIES OF SEMO LATE IN
THE DAY. NEWEST SWODY1 INCLUDES SLGT RISK TO ABOUT THE MS RIVER OR
JUST PAST IT...MAINLY FOR THE LATE PM/EARLY EVENING FRONTAL
ASSOCIATED CONVECTION. GIVEN THE POWERFUL WIND FIELDS IT WILL BE
DAMAGING WINDS AS THE MAIN HAZARDOUS WEATHER THREAT.

BOTH THE 00Z NAM AND GFS NOW SUPPORT A QUICKER FROPA...WITH MOST
OF THE ACTION OVER BY/SHORTLY AFT 06Z WED. WE LINGERED POPS THRU
15Z BUT THE FRONT IS EFFECTIVELY DEPARTING OUR ERN 1/2 FA BETWEEN
06Z-12Z...WHEN THE SVR THREAT SHOULD BE SHIFTING SOUTH INTO THE
BETTER INSTABILITY FIELD.

THE BIGGEST MODEL DIFFERENCE IS THE RETURN FLOW POPS THU AND
RESULTANT TEMPS. GFS IS MUCH WARMER (ABOUT 10F) AND WHILE WE DONT
NECESSARILY BUY ITS APPROACH...GIVEN THE INHERITED FORECAST WAS
ABOUT 5-7F WARMER THAN THAT...WELL GO CLOSER TO GFS NOS RATHER
THAN SO DRASTICALLY CHANGE THE FORECAST TOWARD THE NAM. THIS MEANS
CHC POPS RETURNING AS WELL BUT WELL LAY OFF THUNDER ASSUMING THE
LOW PASSES MAINLY ACROSS/JUST EAST OF US ON ITS RETURN.

BLENDED MOS WITH THE GFS MAV BASED LEAN INTO THE COLLAB PIC FOR
OUR FINAL PRODUCT.

&&

.AVIATION...
THE MAIN THREAT FOR THE REST OF THE AFTERNOON WILL BE WIND SPEEDS
AND GUSTS. SUSTAINED WINDS WILL BE 25-35 MPH WITH GUSTS TO 40-50
MPH POSSIBLE. OTHERWISE...VFR CIGS AND VSBY ALL SITES UNTIL ABOUT
00Z WED. AFTER 00Z WED BRING CIGS AND VSBY INTO MVFR CATEGORY WITH
THUNDERSTORMS IN THE WEST. AS STORMS PROGRESS EASTWARD...WILL SEE
THEIR IMPACT AT THE REST OF THE SITES THROUGHOUT THE EVENING AND
OVERNIGHT HRS...ALONG WITH A SHIFT IN THE WINDS...AS THE FRONT
MARCHES EAST THROUGH THE AREA. VFR CONDITIONS WILL RETURN TO KCGI
SHORTLY BEFORE MIDNIGHT...MIGRATING EAST TO KOWB BY 12Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Mar 24, 2:26 AM CST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
326 AM CDT TUE MAR 24 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
326 AM CDT TUE MAR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FROM 10 AM TO 10 PM CDT. SOUTH WINDS
WILL AVERAGE 25 TO 35 MPH WITH GUSTS TO 50 MPH POSSIBLE. FOR MORE
DETAILS REFER TO THE ADVISORY.

THUNDERSTORMS ARE FORECAST LATE THIS AFTERNOON THROUGH TONIGHT.
THERE IS A SLIGHT RISK STORMS MAY BECOME SEVERE...WITH THE BEST
CHANCE BEING DURING THE LATE AFTERNOON INTO THE EARLY EVENING
HOURS MAINLY ALONG AND WEST OF THE MISSISSIPPI RIVER. GIVEN THE
STRENGTH OF THE WIND FIELDS...DAMAGING WINDS IS THE PRIMARY
HAZARDOUS WEATHER THREAT. HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE FORECAST AGAIN FOR MOST AREAS THURSDAY NIGHT
THROUGH SATURDAY. ALTHOUGH THE TIMING IS STILL A BIT DIFFICULT TO
PIN DOWN AT THIS TIME...A PERIOD OR TWO OF LOCALLY HEAVY RAINFALL
AND SEVERE WEATHER WILL BE POSSIBLE DURING THIS TIME FRAME ALSO.

WITH THE POTENTIAL FOR A COUPLE OF ROUNDS OF LOCALLY HEAVY
RAINFALL OVER THE NEXT SEVERAL DAYS...PERSONS ACROSS THE REGION
WITH ICE STORM TREE DEBRIS SHOULD ENSURE THAT DITCHES AND OTHER
WATER FLOW AREAS ARE NOT OBSTRUCTED. OBSTRUCTION OF THESE AREAS
COULD IMPEDE THE NATURAL FLOW OF WATER CREATING A GREATER
POTENTIAL FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REMAIN ALERT IN CASE THEIR ACTIVATION IS REQUESTED
THIS WEEK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 strong wind. Local standard time, as filed.

Strong Wind, Bollinger

When
March 24, 1:00 PM CST to 7:00 PM CST
Where
Bollinger forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Strong Wind, Butler

When
March 24, 1:00 PM CST to 7:00 PM CST
Where
Butler forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Strong Wind, Cape Girardeau

When
March 24, 1:00 PM CST to 7:00 PM CST
Where
Cape Girardeau forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Strong Wind, Carter

When
March 24, 1:00 PM CST to 7:00 PM CST
Where
Carter forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Strong Wind, Mississippi

When
March 24, 1:00 PM CST to 7:00 PM CST
Where
Mississippi forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Strong Wind, New Madrid

When
March 24, 1:00 PM CST to 7:00 PM CST
Where
New Madrid forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
March 24, 1:00 PM CST to 7:00 PM CST
Where
Perry forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Strong Wind, Ripley

When
March 24, 1:00 PM CST to 7:00 PM CST
Where
Ripley forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Strong Wind, Scott

When
March 24, 1:00 PM CST to 7:00 PM CST
Where
Scott forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Strong Wind, Stoddard

When
March 24, 1:00 PM CST to 7:00 PM CST
Where
Stoddard forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
March 24, 1:00 PM CST to 7:00 PM CST
Where
Wayne forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158616, 158617, 158618, 158619, 158620, 158621, 158622, 158623, 158624, 158625, 158626.